Benzodiazepine overdose comes about when benzos are misused or abused. Luckily, for those dealing with a benzo addiciton, there are benzodiazepine addiction treatment centers in place to help.
This class of prescription medication is primarily prescribed for the short-term treatment of panic disorders and anxiety disorders. Benzos can also be effective for treating alcohol withdrawal and seizures.
Although benzos were sometimes used to manage the symptoms of insomnia short-term, they are now seldom used to treat sleep issues.
Understanding Benzo Overdose
When misused or abused, benzos can bring about harmful consequences, potentially even fatal overdose.
The most commonly prescribed benzos include:
- Alprazolam (Xanax)
- Diazepam (Valium)
- Chlorodiazepam (Librium)
- Lorazepam (Ativan)
Benzodiazepines are CNS depressants. This class of drug slows activity in the brain by enhancing the inhibitory effects of the neurotransmitter GABA (gamma-aminobutyric acid). Resultantly, a feeling of calm washes over users, effectively reducing anxiety.
Familiarizing yourself with the signs of a benzodiazepine overdose can help you to recognize any life-threatening symptoms, whether in yourself or a loved one using benzos.
Benzo overdose typically occurs when you take more than the recommended dosage of the medication.
Combining benzos with other CNS depressants like alcohol also increases the likelihood of overdose.
In the case of acute benzodiazepine overdose, extreme sedation is combined with diminished reflexes and an impaired mental state. Although benzos are safe when used precisely as directed, acute benzo overdose can bring about respiratory depression and coma. In the worst outcome, benzo OD can be fatal.
Benzodiazepine Overdose Symptoms
Although the signs and symptoms of benzo overdose vary from person to person and depend on a number of variables, some of the most common side effects include:
- Deep fatigue
- Depressed breathing
- Inability to breathe
- Blue tinge to lips and fingertips
- Double vision or blurred vision
- Loss of muscle coordination
- Slurred speech
- Altered mental state
An alarming rise in benzo overdose deaths is a growing trend in the US. Amid the present opioid crisis, benzodiazepines account for a substantial percentage of all opioid overdose-related deaths. Owing to their sedative effects, doctors prescribe benzodiazepines for people struggling with mental disorders, such as panic attacks, insomnia, depression, and anxiety. If you follow your doctor’s advice, benzos are relatively safe to use.
However, respiration failure, coma, and even death can occur when you overdose or mix benzos with alcohol or other opioids. Renaissance Recovery is here to help you learn more about benzo addiction and the available treatment options.
Signs of a Benzodiazepine Addiction
It is essential to know the telltale signs of addiction to identify when it is time to seek professional help. The most common symptoms that you or your loved ones have developed a dependency on benzo include:
- Physical changes, such as a dry mouth, constipation, decreased libido, and nausea
- Behavioral changes, such as lethargy, extreme drowsiness, and inactivity
- Obtaining the drug through other means, like borrowing from friends
- Taking the medication more frequently than prescribed
- Doctor shopping
- Mixing benzos with alcohol
What Are the Signs of a Benzo Overdose?
Drug overdose symptoms vary with the substance in question. The main sign of a benzodiazepine overdose is severe drowsiness. You will not be able to awaken or stand up. You might even fall. Also, you can have slurred speech and mental confusion.
People who abuse benzos wish to experience effects such as talkativeness and excitement. However, victims of a benzo overdose can experience symptoms that appear as a direct opposite of their intended results. Read on for the warning signs.
Shallow or Slow Breathing
Benzos can interfere with the proper functioning of your central nervous system (CNS). The drugs hold back the breathing signals in the CNS, causing slowed breathing. You can eventually stop breathing or lose consciousness, leading to a life-threatening situation.
If you see such symptoms in someone else, call 911 immediately. If the person has become unconscious, you can perform CPR to save a life. When the victim comes around, consider detox and rehab treatment.
A detox is a process of removing substances in your body. However, you should not attempt the highly risky process at home. Professionals at a rehab facility can help you perform a safe benzo detox.
Sluggish or Depressed Reflexes
An overdose can also make someone feel tired, weak, and sleepy. If the person is about to blackout, do your best to avoid it. Call an emergency care unit while you help the victim overcome the compulsion to pass out to decrease a fatal overdose risk.
Severe drug overdose symptoms can make you lose control of your motor skills. They can also interfere with cognitive functions on articulation. As such, an overdose can cause a victim to experience slurred speech. It makes it hard for people to know what to do since the victims cannot communicate their condition.
Get Professional Help for Drug Addiction
The good news is that a benzo overdose is treatable. A reputable benzo detox program can offer you or your loved one much-needed care. At rehab, you will access various evidence-based therapy programs to help you overcome your addiction.
For a holistic approach, therapists often combine several treatment programs, such as:
- Benzo addiction treatment program
- Intensive outpatient program (IOP)
- A dual diagnosis treatment program
- Dialectical behavior therapy (DBT)
- Cognitive-behavioral therapy (CBT)
- Partial hospitalization program (PHP)
Can You Die From Benzodiazepine Overdose?
In some rare cases, serious complications can follow after benzo overdose. These can include:
- Brain damage
- Muscle damage
When benzodiazepines are used in isolation, fatal overdose is rare. Using other substances like alcohol ratchets up the chance of a deadly outcome.
Benzo Overdose Treatment
The first thing you should do if you encounter any symptoms associated with benzo overdose it to call 911. The quicker you obtain medical attention, the less the chance of adverse outcomes, and the less likely you will be to suffer a fatal overdose.
When calling 911, give as much information to the emergency responders as possible concerning the person overdosing, including the benzo dosage concerned and any other substances used in combination with those benzos.
The overdose victim will be taken immediately to hospital. If necessary, they will be treated with IV fluids and respiratory support. Sometimes, medications are used.
Flumazenil is often used in an emergency benzo overdose setting. As a benzo receptor antagonist, this medication can reverse the sedative effects associated with benzodiazepines when overdose occurs. Flumazenil can be used to help revive an unconscious person, and it can also be used to prevent someone from slipping back into unconsciousness or coma.
Occasionally, victims of benzo overdose need prolonged recovery times. This will depend on how quickly treatment is administered, as well as the scope of the overdose.
There are some simple steps you can follow to minimize the chance of benzo overdose occurring in the first place.
- Take benzos only and exactly as prescribed
- Only use your prescription for benzos
- Inform your healthcare provider of all other substances you use, including OTC medication and supplements
- Do not use alcohol or other drugs when you are taking benzodiazepines
- Notify your healthcare provider if you encounter any side effects when taking benzos
Renaissance Recovery’s Benzo Addiction Treatment
Whether you’re addicted to Xanax or any other prescription benzodiazepine, you should not stop taking this medication suddenly and without medical guidance.
NIDA (the National Institute on Drug Abuse) recommends the following for addiction to prescription drugs like Xanax:
- Medical detox: Medically-supervised detox can be beneficial due to the various risks associated with benzo withdrawal. If you stop taking benzos abruptly, you’re liable to experience insomnia, anxiety, and possibly even seizures. Here at Renaissance, we’ll help you minimize these withdrawal symptoms while at the same time reducing the chance of any adverse complications
- Inpatient or outpatient treatment: If you are severely dependent on benzodiazepines or especially prone to relapse, you may benefit from inpatient rehab. In most cases of benzo addiction, though, outpatient treatment makes a smooth fit. We offer traditional outpatient programs, intensive outpatient programs (IOPs), and partial hospitalization programs (PHPs) here at Renaissance. With our part-time or full-time treatment programs, you can benefit from the support and structure of residential rehab without the cost or the restrictions
- Psychotherapy: Psychotherapy or talk therapy can be highly beneficial for treating the underlying issues of benzo addiction. CBT (cognitive behavioral therapy) sessions will help you to explore the interrelated nature of your thoughts and your feelings, as well as the way they impact your behavior. You’ll learn what triggers you to behave poorly – by abusing benzos, for instance – and you’ll also learn healthy coping strategies you can implement outside the therapy session in a real world setting. CBT sessions are delivered one-to-one or in group settings as appropriate
If you are unable or unwilling to achieve complete abstinence, it’s possible to adopt a harm reduction approach with a taper leading to a maintenance dose of benzos.
Whatever the extent of your addiction to benzodiazepines, we’ll help you address this before it ends in benzo overdose. When you’re ready to take the next step, reach out to the Renaissance admissions team at 866.330.9449.